(BPT) - For dancers, their body is their instrument. This is certainly true for Hannah, a young dancer who has always loved the performing arts and expressing herself through movement and music.
"My story will always start and end with my body as art," Hannah said. "Growing up, I learned I could create something beautiful with different parts of my body, from the sound of my voice to the way I move my muscles through dance."
While studying to become a theater artist in college, Hannah started encountering symptoms she couldn't explain, including severe abdominal pain and nausea. At first, she assumed it was related to her menstrual cycle. But when the symptoms became worse and persisted while interfering with her daily life, she went to the emergency room to try and find answers.
This was the start of Hannah's journey to figure out what was happening to her body. Doctors tried to treat her for gastrointestinal disorders, but her symptoms kept recurring. The pain in her abdomen, low energy, severe nausea and dizziness made it impossible for her to do what she loved — and finally landed her in the hospital's ICU.
“I was under constant medical supervision, and I was terrified,” Hannah explained. “This was a body that I trusted and thought I knew well, but suddenly I felt betrayed and confused. The doctors still weren’t sure what was happening to me.”
Eventually, Hannah was discharged from the hospital with no answers. Hannah stated, "I tried to return to my ballet class, but I had lost 15 pounds in the course of a week, and I couldn't even stand in first position without feeling dizzy. I was like a musician who had lost their instrument."
While Hannah was resting and recovering, her doctors worked to determine the correct diagnosis — though they did have suspicions of what could be causing her issues.
It wasn’t until a class trip to London that she finally received answers. While visiting the home of William Shakespeare, abdominal pain sent her to the emergency room again. After numerous tests, the British doctor came in and diagnosed her with acute hepatic porphyria (AHP).
What is AHP?
Acute hepatic porphyria (AHP) is a family of rare genetic diseases characterized by potentially life-threatening attacks and, for some people, chronic debilitating symptoms that negatively impact daily functioning and quality of life. There are 4 types of AHP: acute intermittent porphyria (AIP), hereditary coproporphyria, (HCP), variegate porphyria (VP) and ALAD-deficiency porphyria (ADP); with AIP being the most common type of AHP. AHP can affect people of any race, ethnicity, age or gender; however, approximately 80% of people diagnosed with AHP are women. Because AHP can have a wide range of symptoms that may resemble other diseases, it can be difficult to diagnose.
"I learned that AHP is a genetic disease that causes symptoms when toxins build up in the liver and then are released throughout the body," said Hannah. "My symptoms are usually triggered by my period. I worked with my doctor to develop a management plan and learned to live a new normal as I integrated this into my life." In people with AHP, there are certain triggers that can cause symptoms of the disease. Some known triggers include hormonal fluctuations, infection, stress, use of certain medications, alcohol consumption and fasting/low-carbohydrate diets.
Back on her feet
Eventually, Hannah's doctor recommended that she try GIVLAARI® (givosiran), explaining that it was an injection administered once a month by a healthcare professional. Her doctor informed her of the possible risks and side effects, including the possibility of severe allergic reactions, liver problems, kidney problems and injection site reactions. GIVLAARI can also cause increased levels of blood homocysteine (a type of amino acid).
Hannah has experienced side effects when receiving her injections. "When I receive my injections, I sometimes experience a little bit of a stinging sensation at the injection site, as well as fatigue."
Since starting treatment with GIVLAARI, Hannah has experienced fewer AHP attacks. “It almost feels like the spotlight of my life is back on me. Of course, this is just my experience, and everyone’s will be different.”
Currently, Hannah teaches numerous styles of dance, choreographs regionally and weaves yoga and dance into her preschool students’ daily routines. “When I teach, it’s from the heart. That’s where my strength comes from now,” she says.
As Hannah reflects on her AHP journey, she explains, "Having AHP has taught me that although the show goes on, part of being resilient is knowing when to rest and take time for yourself, and when to ask for help. After everything I've been through, I've realized my body is a work of art now more than ever. I want patients and doctors who encounter this condition to know that while the pain is real, so is the strength to overcome the pain."
Please see Important Safety Information for GIVLAARI below.
To learn more about GIVLAARI, visit GIVLAARI.com.
Hannah is an Alnylam patient ambassador and was paid to share her story.
IMPORTANT SAFETY INFORMATION
Do not use GIVLAARI if you have ever had a severe allergic reaction to GIVLAARI.
GIVLAARI can cause:
What are the common side effects of GIVLAARI?
The most common side effects of GIVLAARI are nausea and injection site reactions. These are not all the possible side effects of GIVLAARI. Talk to your doctor about side effects that you experience. You are encouraged to report negative side effects of prescription drugs to the FDA. Visit www.fda.gov/medwatch, or call 1-800-FDA-1088.
WHAT IS GIVLAARI® (givosiran)?
GIVLAARI is a prescription medicine used to treat acute hepatic porphyria (AHP) in adults.
For additional information about GIVLAARI, please see the full Prescribing Information at https://www.alnylam.com/sites/default/files/pdfs/GIVLAARI-Prescribing-Information.pdf.
GIVLAARI and its associated logo are trademarks of Alnylam Pharmaceuticals, Inc. © 2023 Alnylam Pharmaceuticals, Inc. All rights reserved.
Sponsored by Alnylam Pharmaceuticals, Inc. AS1-USA-01513